Nutrition and Cancer - Nutritional Management of Diarrhea
Nutritional management of treatment side effects
There is more to nutrition during cancer and cancer therapy than getting enough calories and protein. The foods you choose also help you cope with side effects. These include loss of appetite, nausea, vomiting, diarrhea, chewing and swallowing difficulties, and taste changes.
As each person's medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Nutritional management of diarrhea
Diarrhea is frequent, loose, and watery bowel movements. It happens when waste matter passes quickly through the bowel before your body has a chance to absorb the water from it. Diarrhea may cause dehydration. This is a lack of water in your system. It is very important when you have diarrhea to drink a lot of fluids, especially water. Drink liquids that are at room temperature—not hot or icy. If you have a sudden, short-term attack of diarrhea, the National Cancer Institute recommends taking in nothing but clear liquids for a short amount of time. This lets your bowel rest and replaces the important fluids lost during the diarrhea. Discuss any difficulties with diarrhea with your healthcare team.
The following are good food choices if you have diarrhea:
Yogurt and cottage cheese
White rice, noodles, and potatoes
Farina or cream of wheat
Eggs (cooked until the whites are solid, and not fried)
Smooth peanut butter
Canned, peeled fruits, and well-cooked vegetables
Skinned chicken or turkey, lean beef, and fish (broiled or baked, not fried)
Try to avoid the following:
Fatty or fried foods
Fruit seeds, skins, and stringy fibers
Vegetables with a lot of fiber such as broccoli, corn, dried beans, cabbage, peas, and cauliflower
Some people need to avoid milk and dairy products when they have diarrhea. This is because they may not tolerate the lactose contained in these products. Your healthcare provider may also recommend medicines for diarrhea.
March 21, 2017
Brown, Kim, APRN,LoCicero, Richard, MD